Wisconsin, 2020

Hail in Wisconsin, September 1, 2020

September 1, 2020 · NWS MPX · 1 event in 1 county or zone

Strong thunderstorms developed across the northern metro area of the Twin Cities late Saturday afternoon, September 26th. As these storms moved east-northeast toward Forest Lake, small hail fell but the storm intensified east of Forest Lake, near the Chisago, and Polk County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong thunderstorms developed across the northern metro area of the Twin Cities late Saturday afternoon, September 26th. As these storms moved east-northeast toward Forest Lake, small hail fell but the storm intensified east of Forest Lake, near the Chisago, and Polk County line. Half dollar size hail fell between Taylor Falls and Dresser late Saturday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 2:00 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Tue Sep 1 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Sep 1 2020

Surface high pressure is moving out of the Midwest today with a
system moving across Manitoba and Ontario today and tonight. This
system will have a weak cold front associated with it that is not
expected to lead to much precipitation. Another system is expected
to move into northern Minnesota Wednesday and Wednesday night from
Alberta. Some rain showers will be possible along the cold front
associated with this system as it passes through. This system will
struggle to produced precipitation far from low pressure system
itself. Most of the QPF is expected in the cold sector to the north
of the surface low along and north of the warm front. So little to
no rain is expected in central and southern Minnesota or west
central Wisconsin.

We should see some warmer temperatures tomorrow ahead of the cold
front with southerly winds advecting warmer air into the Upper
Midwest. This should get us back above average for the day and into
the upper 70s to mid 80s before the cold front takes us back down
below average tomorrow night.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Sep 1 2020

Gusty northwest flow behind a cold front will be the main story
Thursday as colder air spills south. Forecast soundings show a
good 35-40 kts toward the top of the mixed layer, so while we will
have a solidly breezy day we should fall short of any headline
criteria. Statocu and any post frontal diurnal shower activity
should remain confined well to the northeast closer to the
Arrowhead and Lake Superior.

Winds ease Thursday night and back southwesterly as the long wave
trough already begins to lift out, but should be brief as a dry
clipper brings another front through. Surface high pressure nearby
will keep the warmest low level air from reaching the area this
weekend, but mid level ridging does build across the Northern
Plains. Surface warm front will reach as far as southwestern
Minnesota Saturday. By Saturday night, a very strong 50-55 kt LLJ
may develop over Nebraska into southwestern Minnesota which is
increasing the potential for a cluster of showers or thunderstorms,
possibly an MCS, across most of the CWA. Raised PoPs to about 40%,
but operational guidance has been advertising this for the last
few days now so some additional increase could be expected in the
next couple forecast cycles. The MCS would diminish and slide to
the southeast by daybreak Sunday, with a surface cold front soon
following.

Early next week looks rather chilly as the pattern amplifies and a
deep trough digs into much of the eastern two thirds of the
country. An active northwest flow into the Plains could spawn a
decent extratropical system somewhere over the central U.S.
Tuesday or Wednesday. Otherwise, temperatures will run 10 to 20
degrees below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Sep 1 2020

VFR conditions to continue at all terminals through the 18Z TAF
period. Gusty winds to continue into this afternoon, before
falling tonight. Some low level wind shear could be present late
this evening.

KMSP... VFR with a period of LLWS late this evening.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW 15 to 25kts.
FRI...VFR. Wind W 5 to 10 kts.
SAT...VFR. Wind variable less than 5 knots.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...NDC
LONG TERM...Borghoff
AVIATION...NDC
Hazardous weather outlook, Sep 1, 2:01 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Tue Sep 1 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
022015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Saturday night. Severe weather
is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
September 1, 4:18 PM CST
Where
Polk County, 1.78 mi NNW of Dresser
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.374, -92.642

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913101.